Bad batch of drugs likely causing spike in overdoses, says Calgary outreach worker

Article content continued

The man came to but Smith said he still appeared intoxicated, which is “strange because people usually rise like Lazarus from the dead,” he explained.

While the volunteer group attended the two emergencies, other individuals could be seen dozing off nearby, potentially experiencing the beginning of an overdose. The outreach team gave away another 15 naloxone kits in the area.

Some individuals told them they had overdosed earlier that day, said Smith.

Chaz Smith, founder of BeTheChange, holds a Narcan nasal spray which is used for emergency treatment of opioid overdose on Friday, January 15, 2021. Azin Ghaffari/Postmedia
Chaz Smith, founder of BeTheChange, holds a Narcan nasal spray which is used for emergency treatment of opioid overdose on Friday, January 15, 2021. Photo by Azin Ghaffari /Azin Ghaffari/Postmedia

“During the pandemic, on large, we have seen overdoses in an unprecedented way that we have never seen previously,” said Smith. “But this was probably the most overdoses within a short period of time we have ever dealt with.”

He said they notified local homeless shelters and staff at Calgary’s lone supervised consumption site, located inside the Sheldon M. Chumir Health Centre. Staff there told Smith they had similarly responded to numerous overdoses.

Alberta Health Services, which operates the supervised drug-use site, declined to comment.

Smith said it’s likely a batch of fentanyl currently circulating has been cut with substances whose effects can’t be reversed with naloxone.

When the province’s latest opioid-related data was released, detailing the deadliest year ever recorded in Alberta for opioid overdose deaths, Dr. Monty Ghosh highlighted the rise in benzodiazepines as a mixing agent with opioids.

Benzodiazepines, such as anxiety medications Valium, Ativan and Zanax, used in addition to opioids increases the risk for drug-related emergencies.

View Source